Dangers of Prescription Drug Mixing

While mixing an alcoholic cocktail can be fun, prescription drug mixing can be dangerous, if not fatal. According to the Centers for Disease Control and Prevention (CDC), unintentional drug overdose mortality rates have been on the rise since the early 1970s.

Drug Interactions

When we feel ill or get sick, we discuss symptoms with a doctor while he measures our blood pressure, temperature and heart rate. After discussion and possibly a few tests, we are most likely given a prescription for a drug.

Let’s say you’ve had trouble sleeping recently. You visited a sleep doctor who prescribed a medicine to treat your insomnia. A few weeks after your visit with the sleep doctor, you contract a lower respiratory infection. You make an appointment with your general practitioner.

Your doctor goes over your symptoms and runs a few minor tests. He tells you that you have a lower respiratory infection and it has progressed to the point that you need an antibiotic. He asks you if you are on any other prescribed drugs and you tell him about the sleep medication.

After a day or so, your arm starts to throb from that accident you had six months ago. It has not hurt this bad for a while. It hurts so bad that you go to your medicine cabinet and grab your old prescription oxycodone. Oxycodone is a narcotic pain reliever.

You take an oxycodone pill and, after a short time, you feel the pain dull. Now it is bedtime and time for your next antibiotic pill (for your infection). It is also time for your sleep pill (for your insomnia). You take both prescribed drugs and look forward to a sound sleep.

This prescription drug mixing is not good. While taken separately, each prescribed drug is fine and will do its job. Yet taken together or near in time, they can make for a deadly combination.

As for our prescription drug mixing situation, the sleep medicine is supposed to cause drowsiness and allow you to fall asleep. One of the possible side effects of oxycodone is drowsiness. In addition, you have taken your antibiotic pill, which can cause dizziness. This combination of drugs is ripe for drug overdose. Added to the mix is your lower respiratory infection, which causes shallow breathing.

Luckily for you, it is just harder for you to wake up in the morning and you feel tired all the next day. Yet for some people this combination can cause respiratory distress or even death.

Accidental Overdose

How many people die from drug overdoses? In 2005, 22,400 deaths were recorded from unintentional and intentional drug overdoses, according to the CDC. This number of fatalities is caused mainly by opioid painkillers, but other prescription drug mixes have played their part in these deaths.

People who take more than six different drugs have a higher incidence (an 80% chance) of at least one drug interaction, New York’s School of Pharmacy found. While not every drug mix causes death, some can cause side effects that can confuse you about your condition and make it harder for your physician to make an accurate diagnosis.

Older people are taking more prescription drugs and have difficulty keeping track of what they take and when, according to the American Association of Retired Persons. Since their physcial makeup has changed from their youth, drugs may react differently, another recipe for disaster.

Tips to Avoid Prescription Drug Mixing

While there will always be some risk of prescription drug interactions when you take more than one drug, you can keep your chances of serious side effects down by following some simple guidelines.

  • Make a medication list. Include any herbal remedies, vitamins, dietary supplements and over-the-counter drugs. Make note of older prescription drugs on this list that you used to take for a condition that you may no longer have. Do not take any medication without your doctor’s knowledge.
  • Update the list.